Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS Sioux Falls, SD

August 10, 2020Aurora County, Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 2:47 AM CDT for Aurora County, Davison County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 2:47 AM CDT (07:47 UTC)
Expired
Aug 10, 2020, 3:30 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:37 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 10, 2:37 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
237 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CDT Mon Aug 10 2020

Current obs would indicate a surface boundary oriented from near
Yankton northeastward into southwestern MN. Have had a couple of
cells try to develop along this feature very early this morning,
though in the absence of significant shear they have fallen apart.
Although presently convection free, models are still depicting
convective development towards 09Z as a subtle shortwave over
central SD slides eastward and midlevel frontogenesis increases
south of Interstate 90. Although CAPE values will be slowly
decreasing toward 12Z, could still see a couple stronger storms
south of I-90 into the mid morning hours as bulk shear increases a
bit. The main threats would be small hail and strong winds with
model depicted DCAPE running around 1000 J/KG into the early morning.

Once convection clears out of our southeast by mid morning, it will
be a beautiful day with clearing skies and falling dew points. Highs
will run in the upper 70s to around 80.

As high pressure drifts across the region tonight, look for clear
skies, light winds, and cooler temperatures. Lows will be in the 50s
over the entire area.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 AM CDT Mon Aug 10 2020

The surface ridge will drift off to the east on Tuesday, allowing
for a return flow of warmer and moister air as dew points slowly
climb back into the 60s. It will remain dry during the day with
highs in the lower to mid 80s. Thunderstorm chances return for
Tuesday night as a shortwave tracks across the region and
instability increases. Shear does not look overly impressive at this
point, so thinking that severe chances are on the lower end.

For the remainder of the week, a subtle warming trend continues into
Friday with highs settling in on the mid and upper 80s as the upper
level pattern become nearly zonal through the week. With afternoon
dew points running in the lower 70s, it will be humid through the
period. There will be periodic thunderstorm chances in the presence
of instability and moisture, though hard to pin down timing with
subtle shortwaves moving through the upper level flow.

The end of the week closes out with slightly cooler weather for next
weekend as a frontal boundary slides through the region - though
models are handling the timing differently.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM CDT Sun Aug 9 2020

An isolated storm or two will move through the area into the early
overnight hours, with increasing risks for further development
towards 3am through daybreak. Generally VFR conditions will
persist, with winds turning to the north as the front passes
through the area.

KSUX may stand the greatest risks from overnight convection, with
the potential for a few stronger wind gusts as storms move
through. Showers with a lingering VFR cloud deck may persist
through the middle of the day across the Highway 20 corridor.

Drier conditions persist through the remainder of Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Dux
Hazardous weather outlook, Aug 9, 2:01 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
201 PM CDT Sun Aug 9 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
201 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and humid conditions are expected this afternoon with heat
indices in the 90s. Some locations along and south of I-90 in South
Dakota may see heat indices between 100 and 105.

A cold front will bring the potential for thunderstorms this evening
into the early overnight hours. While thunderstorm coverage remains
uncertain, if storms form, a few may be strong to severe with hail to
the size of half dollars and wind gusts to around 65 mph the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorm chances exist for Tuesday night and Wednesday
night, although the severe weather risk remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7 pm this evening.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:23 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn34 min
Aug 10, 4:22 AM CDTSevere Thunderstorm WarningFSDGregory38 min
Aug 10, 4:27 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha48 min
Aug 10, 4:49 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory41 min
Aug 10, 5:25 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory50 min
Aug 10, 5:49 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson56 min
Aug 10, 6:32 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Turner, Yankton58 min
Aug 10, 5:51 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola39 min
Aug 10, 8:49 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury41 min
Aug 10, 9:26 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.